Vermont, 2020

Heat in Vermont, July 7 to 10, 2020

July 7 to 10, 2020 · NWS BTV · 5 events in 5 counties and zones

Excessive heat returned to the Champlain Valley on what has already been a very warm early summer. These temperatures combined with high dewpoints in the upper 60s to lower 70s created heat index values in the mid 90s to around 100 degrees on July 9th and 10th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Excessive heat returned to the Champlain Valley on what has already been a very warm early summer. High temperatures surpassed the upper 80s from July 7-10th with a daily high of 95 degrees on July 9th and 10th.These temperatures combined with high dewpoints in the upper 60s to lower 70s created heat index values in the mid 90s to around 100 degrees on July 9th and 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 7, 6:49 AM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 7, 6:49 AM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
749 AM EDT Tue Jul 7 2020

.SYNOPSIS...
A mid-level ridge of high pressure will bring mostly sunny
conditions to the North Country today, with just a chance of an
afternoon thunderstorm, mainly across the northern Adirondacks.
An approaching mid-level trough will bring a higher potential
for showers and thunderstorms on Wednesday, and a few severe
thunderstorms are possible. Otherwise, heat and humidity will
gradually build through the remainder of this week, with valley
high temperatures and heat index values in the low to mid 90s
for the Thursday through Saturday period.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 745 AM EDT Tuesday...Forecast remains on track. Areas of
stratus east of the Greens are expected to mix out by 14-15Z
with daytime PBL heating. Otherwise, looking at scattered upper
level clouds today as cirrus cascade across the North Country
in anticyclonically curved flow aloft. Building mid-level
heights and anticyclonically curved flow will limit overall
thunderstorm potential today. However, both the 06Z HRRR and 00Z
NAM3km indicate isolated thunderstorm development during the
peak heating hours this afternoon, mostly across the northern
Adirondacks. SBCAPE values up to 1000 J/kg are forecast, but it
appears that CIN in the valleys and absence of large-scale
forcing will limit convective threat elsewhere. Will need to
watch for interactions of the lake breeze and orographic forcing
near the eastern slopes of the Adirondacks for possible focus
for storms as the afternoon progresses (e.g., Clinton County).
May see brief heavy rainfall with any t-storms that do form this
afternoon. Looking at 850mb temps about 1C warmer than
yesterday, so generally looking at high temperatures in the low-
mid 80s eastern VT, upper 80s in the Champlain Valley, and low
90s in the St. Lawrence Valley. Southerly gradient will will be
somewhat stronger today, with gusts to 25kts near Lake
Champlain. A Lake Wind Advisory is posted for the afternoon
hours.

A 700mb shortwave trough approaching from sern Ontario brings
potential for scattered showers and a few embedded rumbles of
thunder during the overnight hours. Appears large-scale forcing
and daytime heating will combine for a somewhat better potential
severe t-storm threat on Wednesday, especially across VT given
timing of trough axis. Included mention of gusty winds/small
hail and a few severe storms can't be ruled out. Overall,
looking at better surface-based instability (1500-2000 J/kg) and
sfc-6km shear (30-35kt) during Wednesday afternoon to support
longer-lived updrafts and better convective organization. Only
negative factor may be that best forcing progresses east of the
CT River Valley prior to peak heating on Wednesday, limiting
severe threat. Have included a mention of severe threat in the
morning Hazardous Weather Outlook, and we'll continue to
monitor the timing. High temperatures on Wednesday should again
reach the mid 80s ern VT, upper 80s in the Champlain Valley,
and lower 90s across the St. Lawrence Valley. We'll see somewhat
muggy conditions as well, with 2-m dewpoints climbing into the
64-68F range.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 329 AM EDT Tuesday...The frontal boundary associated with
precipitation early Wednesday will continue to move south and east
of the North Country. A few lingering showers will be possible
across eastern VT through the early overnight hours. Low level
moisture and clouds will linger overnight with areas of patchy fog
likely across eastern VT and the hollows of the Adirondacks
(especially any locations that receive measurable precipitation
during the day). Heights begin to build Thursday morning with the
first of several 90+ degree days on tap. 925mb temperatures climb to
around ~24-25 C, therefore despite the likelihood of clouds around
expect temperatures to warm into the low to mid 90s. Humidity levels
also increase with dewpoints in the mid to upper 60s. We'll likely
need heat headlines for Thursday as heat indices across the broader
valleys remain at or above 95 degrees for several hours during the
afternoon hours.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 329 AM EDT Tuesday...Continued heat for Friday into Saturday
with temperatures in the upper 80s to low 90s with increasing
humidity levels as tropical moisture is advected northward. In
addition to this humidity, precipitation chances increase as well
heading into the weekend. Jury is still out on whether we will see
any appreciable precipitation from the tropical system (if we do,
best chances will likely be across eastern VT), but a shortwave
exiting the Great Lakes region will interact with this available
tropical moisture which will spark off some morning
showers/afternoon thunderstorms across the region. Behind this
system, "cooler" weather is expected for Sunday-Tuesday with highs
in the low to mid 80s. Overnight lows will stay above average
through the period in the mid 60s to around 70.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Through 12Z Wednesday...VFR conditions through 04Z tonight
with FEW-SCT200-250 this morning, and scattered cumulus
development this afternoon, especially over the higher terrain.
May see isold -TSRA development across the Adirondacks between
18-22Z. Carried VCSH attm at KSLK, but a brief interval of
MVFR/IFR conditions can't be ruled out at KSLK. At KBTV,
southerly winds will pick up during the daylight hours, with
gusts near 20kts 15-22Z. Late tonight, it appears MVFR stratus
will redevelop, and may see localized IFR stratus at MPV.
Approaching shortwave trough may result in scattered showers
toward daybreak. Carried -SHRA at KMSS after 09Z where best
chances for showers exist.

Outlook...

Wednesday: Mainly VFR, with local MVFR possible. Chance SHRA,
Chance TSRA.
Wednesday Night: VFR. Chance SHRA, Slight chance TSRA.
Thursday: VFR. Slight chance SHRA, Slight chance TSRA.
Thursday Night: VFR. NO SIG WX.
Friday: VFR. Chance SHRA, Slight chance TSRA.
Friday Night: Mainly VFR, with areas MVFR possible. Chance SHRA,
Slight chance TSRA.
Saturday: Mainly MVFR, with areas IFR possible. Likely RA, Chance
SHRA, Chance TSRA.

&&

.MARINE...
With increasing pressure gradient, southerly winds will increase
to 15 to 25 knots by early this afternoon across Lake
Champlain. Should see waves 2 to 3 feet across the northern end
of the broad lake. A Lake Wind Advisory is posted for the
afternoon hours.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Banacos
NEAR TERM...Banacos
SHORT TERM...LaRocca
LONG TERM...LaRocca
AVIATION...Banacos
MARINE...Team BTV
Hazardous weather outlook, Jul 7, 2:03 AM EST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
303 AM EDT Tue Jul 7 2020

NYZ029>031-034-080715-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-
303 AM EDT Tue Jul 7 2020

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Today and tonight.

Isolated thunderstorms are possible this afternoon across the
northern Adirondacks. Brief heavy rainfall and dangerous cloud to
ground lightning are expected to be the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional thunderstorms are possible during the day Wednesday. A few
stronger storms are possible. Also, temperatures in the low to mid 90s
are possible Thursday through Saturday, and may result in heat
related health concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026>028-035-087-VTZ001>012-016>019-080715-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Eastern Essex-Southwestern St. Lawrence-Grand Isle-Western Franklin-
Orleans-Essex-Western Chittenden-Lamoille-Caledonia-Washington-
Western Addison-Orange-Western Rutland-Windsor-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-
303 AM EDT Tue Jul 7 2020

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms are expected during the day Wednesday. From
the Champlain Valley eastward, a few severe thunderstorms are possible,
producing localized strong winds and hail.

Heat and humidity will also be on the increase later this week. Temperatures
and heat index values in the low to mid 90s are expected Thursday
through Saturday, and may result in heat related health concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heat. Local standard time, as filed.

Heat, Grand Isle

When
July 7, 8:00 AM EST to July 10, 6:00 PM EST
Where
Grand Isle forecast zone
Reported by
COOP Observer
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

High temperatures in the upper 80s to lower 90s with dew points in the 60s to lower 70s created heat index values in the mid to upper 90s.

Heat, Western Addison

When
July 7, 8:00 AM EST to July 10, 6:00 PM EST
Where
Western Addison forecast zone
Reported by
AWOS
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

High temperatures in the upper 80s to lower 90s with dew points in the 60s to lower 70s created heat index values in the mid to upper 90s.

Heat, Western Rutland

When
July 7, 8:00 AM EST to July 10, 6:00 PM EST
Where
Western Rutland forecast zone
Reported by
AWOS
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

High temperatures in the upper 80s to lower 90s with dew points in the 60s to lower 70s created heat index values in the mid to upper 90s.

Heat, Western Chittenden

When
July 7, 8:00 AM EST to July 10, 6:00 PM EST
Where
Western Chittenden forecast zone
Reported by
ASOS
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

High temperatures in the upper 80s to lower 90s with dew points in the 60s to lower 70s created heat index values in the mid 90s to around 100 degrees.

Heat, Western Franklin

When
July 7, 8:00 AM EST to July 10, 6:00 PM EST
Where
Western Franklin forecast zone
Reported by
ASOS
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

High temperatures in the upper 80s to lower 90s with dew points in the 60s to lower 70s created heat index values in the mid 90s to around 100 degrees.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2020Every state in 2020This day in weather historyWarnings in Vermont, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892489, 892490, 892491, 892492, 892493.